Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Feb 1, 2017, 3:13 AM CST for Winnebago County, Worth County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 1, 2017, 3:13 AM CST (09:13 UTC)
- Expired
- Feb 1, 2017, 5:15 AM CST
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
Counties Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS83 KDMX 010913 SPSDMX Special Weather Statement National Weather Service Des Moines IA 313 AM CST WED FEB 1 2017 IAZ006-007-011115- Winnebago-Worth- 313 AM CST WED FEB 1 2017 ...A SNOW SQUALL WILL AFFECT WORTH AND WINNEBAGO COUNTIES... At 310 AM CST, a snow squall was located over Easton, or 28 miles west of Albert Lea, moving southeast at 35 mph. This squall will be near... Emmons around 400 AM CST. Lake Mills around 405 AM CST. Rice Lake around 410 AM CST. Manly around 440 AM CST. Other locations impacted by this squall include Joice, Lake Mills Municipal Airport, Hogsback Wildlife Area, Scarville, Grafton, Fertile, Hanlontown, Buffalo Center, Rake and Kensett. Another snow shower near Twin Lakes was approaching Northwood as well ahead of the main snow squall. THIS INCLUDES Interstate 35 between mile markers 203 and 218. Visibilities will drop quickly to perhaps a mile in this squall. Use extra caution if you must travel into or through this dangerous snow squall. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Consider delaying travel until the squall passes your location. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 4325 9303 4326 9397 4350 9397 4350 9302 TIME...MOT...LOC 0910Z 313DEG 28KT 4375 9392 $$ Ansorge
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jan 31, 11:45 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Jan 31, 11:45 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1145 PM CST Tue Jan 31 2017 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Wednesday/ Issued at 331 PM CST Tue Jan 31 2017 No Sensible WX Impacts Expected Confidence: High As the region continues to be locked into NW flow, the gradual cooling trend will continue tonight into tomorrow. 850mb temps fall from the 0 to -5C range this morning, to the -5C to -10C range tomorrow afternoon. Resultingly, have knocked max temps for tomorrow down 5 to 10 degrees from today. Sky cover will be slightly tricky tomorrow. 20z Vis sat imagery showing broken low clouds extending into ND. Biggest gap in clouds expected to be over Iowa this evening into the early morning hours tomorrow, but more stratus behind these clouds should fill in from NW to SE by sunrise. With dry air/lack of saturation in the low- levels, have left flurry mention out of forecast. If flurries do occur, there should be no sensible impacts. .LONG TERM.../Wednesday night through Tuesday/ Issued at 331 PM CST Tue Jan 31 2017 Thursday through Sunday... Confidence: Medium Thursday should be quiet across the CWA, with 850mb temps falling another few degrees. Friday morning continues to look like it may feature flurries/light snow. Slight difference in the Tue 12z model suite versus the Mon 12z suite is the best area for this precip seems to be pushed further south...now expected primarily along and south of Interstate 80, where the best lift may be located. Not much support for this precip thermally and low-level saturation declines rapidly at 18z as high pressure advects drier air and drives in a reinforcing round of large-scale to Iowa... so am expecting no impacts. Saturday-Sunday system continues to trend downward in terms of possible impacts and intensity. Not much has changed in terms of the overall evolution...The upper low driving this system remains under 1000 miles off the west coast. As this low propagates northeastward and comes onshore near Washington, another upper low will drop southward along the Alaskan shoreline, serving to push the Pacific upper low eastward and southward across the Rockies and towards Iowa. The 12z Tue long-range runs do seem to have slightly more clarity in the track and appearance of the shortwave as it looks to push eastward through northern MO between 18Z Sat and Sunday morning. Major problem with this system is that as the shortwave is pushing through, the ice introduction layer/DGZ looks very dry. Bufkit soundings show near-sfc saturation layer of around 4kft. In the end, potential for brief period of Fog/mist may be biggest sensible impacts from this system. Monday through Tuesday... Confidence: Low Monday-Tuesday next week could be interesting. The 00z Mon GFS run had a large 1032mb high located over Iowa. The 00z Tue GFS and ECMWF runs had a 988mb or so low getting primed to push through the Midwest and massive WAA. The 12z Tue long-range runs continue to deepen this low, and are in remarkably good agreement at this moment. Since it is a week out, will not get into too many details. But Monday could feature highs into the 40s and perhaps 50s ahead of the system, with strong CAA and high winds behind this system on Wednesday and the rest of the week. This would suggest a mixed precip event, with rain, changing to a brief wintry mix, and then to snow. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1140 PM CST Tue Jan 31 2017 Broken MVFR ceilings look to enter northern Iowa towards daybreak Wednesday and a bit higher confidence this will impact FOD/MCW/ALO. Left out mention at DSM and OTM, but there is a low chance these sites could see some intermittent MVFR ceilings in the morning before the mixing develops. However, low confidence in mentioned attm. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Podrazik
Hazardous weather outlook, Jan 31, 3:40 PM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CST TUE JAN 31 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 340 PM CST TUE JAN 31 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KOTENBERG
In the hours before
Special weather statement, Feb 1, 3:13 AM CST, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 313 AM CST WED FEB 1 2017 IAZ006-007-011115- Winnebago-Worth- 313 AM CST WED FEB 1 2017 ...A SNOW SQUALL WILL AFFECT WORTH AND WINNEBAGO COUNTIES... At 310 AM CST, a snow squall was located over Easton, or 28 miles west of Albert Lea, moving southeast at 35 mph. This squall will be near... Emmons around 400 AM CST. Lake Mills around 405 AM CST. Rice Lake around 410 AM CST. Manly around 440 AM CST. Other locations impacted by this squall include Joice, Lake Mills Municipal Airport, Hogsback Wildlife Area, Scarville, Grafton, Fertile, Hanlontown, Buffalo Center, Rake and Kensett. Another snow shower near Twin Lakes was approaching Northwood as well ahead of the main snow squall. THIS INCLUDES Interstate 35 between mile markers 203 and 218. Visibilities will drop quickly to perhaps a mile in this squall. Use extra caution if you must travel into or through this dangerous snow squall. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Consider delaying travel until the squall passes your location. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 4325 9303 4326 9397 4350 9397 4350 9302 TIME...MOT...LOC 0910Z 313DEG 28KT 4375 9392 Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 4:15 AM CST | Special Weather Statement | DMX | Cerro Gordo | 2 hr |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.